The Case of the Speeding Heart
JELENA MALETKOVIC M.D.,
ALIX DUFRESNE FACP, FACC, FESC
Abstract: The Case of the Speeding Heart
Methadone has been in use for almost 50 years for opioid addiction treatment as an effective drug with very few side effects. Only in the past decade a relationship between high dose methadone treatment and QTc interval prolongation with potentially lethal cardiac arrhythmias has been described. Guidelines for QTc prolongation screening and monitoring in these patients have been a subject of a debate that has not yet resulted in widely accepted recommendations for prevention of this adverse drug reaction. Identifying contributing factors and circumstances under which QTc prolongation and triggering of ventricular tachycardia is facilitated may lead to the selection of patients who will benefit from ECG screening and monitoring for QTc prolongation during the methadone treatment .
Methadone, an effective and widely used medication for treatment of chronic pain and opiate addiction can induce QT prolongation (QTP) and subsequent Torsade de Pointes (TdP)(1) by blocking delayed rectifier potassium ion current in the cardiac myocytes(2) and by blocking calcium channels in the cardiac myocyte membrane and inducing bradycardia (3).
HIV infection and HAART and predisposing factors for methadone induced QTP because of HIV induced cardiac pathology as well as drug interactions between methadone and HAART. (4) One of the available HIV treatments – atripla, combines efavirenz 600mg, emtricitabine 200mg and tenofovir 300mg in a simple one-pill-a-day regimen . Efavirenz alone might trigger QTP and TdP. This was reported in one case by Castillo et al. (6) in 2002 and was followed by another report with acquired long QT secondary to efavirenz use (5) in 2007.
Besides a possible direct effect on QT duration, efavirenz, as a CYP P450 inducer can cause a relevant decrease in methadone drug exposure in patients on such combined regimen(5) that can lead to withdrawal symptoms and a subsequent increase in methadone dose. Higher methadone dose further elevates the risk for acquired QTP.
We describe a case of a patient who required an increase of methadone dose after Atripla was added to her medication regimen and who subsequently developed Ventricular Tachycardia (VT) that required cardiopulmonary resuscitation.
51-year-old woman with a past medical history significant for HIV, hepatitis C and opioid dependency on Methadone was complaining of opiate withdrawal symptoms after starting Atripla. Her methadone dose was increased to 240 mg and she experienced multiple episodes of dizziness in the following weeks and one syncope for which she did not seek medical help. EMS was called when she had a syncopal episode at a Methadone Maintenance Treatment Program (MMTP) facility. Patient was found pulseless with sustained ventricular tachycardia and cardioversion resulted in brief reversal to sinus rhythm. In the Emergency Department, patient was alert and complained of dizziness and chest discomfort. The rhythm strip was showing sustained ventricular tachycardia. Patient was cardioverted with 100 Jules. First EKG recorded after applying electrical shock showed sinus rhythm and markedly prolonged QTc of 726ms. Electrolytes were significant for Mg++ 1.3 and the rest of the labs and examination were normal. In the following 24 hours she had multiple episodes of nonsustained polymorphic ventricular tachycardia that decreased in frequency as QT interval was gradually shortening. Atripla was discontinued on admission and Methadone dose was decreased to 40mg a day. QT interval was normalized on 4th day of hospital stay. No further arrhythmias were noted and the rest of hospital stay remained uneventful. Patient was discharged from the hospital with a life vest monitoring for a month in regard to the previous episode of drug-induced life threatening arrhythmia and referred to HIV clinic to be restarted on HAART Methadone was continued at a daily dose of 40mg.
Methadone was in use for almost 40 years before the first report of QTP and TdP in very-high-dose regimen in 2002 (1). Following reports confirm dose related risk for methadone induced QTP and identify further factors that predispose for this adverse drug effect such as concomitant use of other agents that increase serum methadone levels or trigger TdP alone, as well as electrolyte abnormalities, especially hypokalemia and hypomagnesemia, preexisting cardiac condition, liver disease, HIV infection, female sex and genetic variations of metabolizing enzymes.
The concomitant use of HAART and methadone is common and development and acceptance of safety recommendations is essential in order to keep both methadone and HIV therapy safe and beneficial.
1. Krantz MJ, Lewkowiez L, Hays H, Woodroffe MA, Robertson AD, Mehler PS. Torsade de pointes associated with very-high-dose methadone. Ann Intern Med. 2002;137(6):501-4.
2. Chiang CE, Roden DM. The long QT syndromes: genetic basis and clinical implications. J Am Coll Cardiol. 2000;36(1):1-12.
3. Seyler DE, Borowitz JL, Maickel RP. Calcium channel blockade by certain opioids. Fundam Appl Toxicol. 1983;3(6):536-42.
4. Nanavati KA, Fisher SD, Miller TL, Lipshultz SE. HIV-related cardiovascular disease and drug interactions. Am J Cardiovasc Drugs. 2004;4(5):315-24.
5. Tossonian HK, Raffa JD, Grebely J, Trotter B, Viljoen M, Mead A, et al. Methadone dosing strategies in HIV-infected injection drug users enrolled in a directly observed therapy program. J Acquir Immune Defic Syndr. 2007;45(3):324-7.